Skip to Main Content

Case history

Image not available. An 81-year-old man with a history of malignant melanoma excised from his left posterior shoulder 17 years ago presented with a new subcutaneous lesion in the left axilla, which was fully resected. Histology confirmed in-transit metastasis and therefore stage IIIB disease. His medical history included hypertension, hypercholesterolaemia, atrial fibrillation and a previous stroke. Medications comprised atorvastatin, bisoprolol and dabigatran.

Three months later, he had an asymptomatic relapse with a solitary right infrahilar node on routine 'high-risk' imaging surveillance. A biopsy showed BRAF wild-type metastatic melanoma; a PET-CT scan was recommended by the multidisciplinary team to ascertain the need for surgical resection. Unfortunately, the scan showed stage IV disease with multiple metastases in the left femur, C4 vertebral body and duodenum. The patient decided to proceed with immunotherapy and consented to single-agent pembrolizumab after detailed discussions regarding risks, benefits and his personal goals of treatment.

After cycle 1 of pembrolizumab in January 2016, he had an asymptomatic grade 2 transaminitis; as both alanine aminotransferase (ALT) and aspartate aminotransferase (AST) were three times the upper limit of normal (ULN), cycle 2 was deferred. He was advised to discontinue atorvastatin and an urgent full liver screen was undertaken. He returned 72 h later for clinic review. Hepatitis serology, autoantibody screen, iron studies and liver ultrasound were unremarkable. He had now, however, developed a grade 2 erythematous rash affecting both forearms and worsening grade 3 transaminitis; ALT and AST were 7 × ULN. Oral prednisolone 1 mg/kg per day was therefore commenced.

Two days later, he was hospitalized due to concerns that his liver function tests were slow to improve despite oral corticosteroids. He was then escalated to intravenous methylprednisolone 1 mg/kg per day. Within 5 days, his liver function tests had normalized and the rash had fully resolved. He was discharged home on a reducing course of oral prednisolone.

The patient was monitored weekly as an outpatient and came off prednisolone 8 weeks later. His liver function tests remained normal. A restaging CT scan 3 months after starting immunotherapy revealed a complete radiological response with no measurable disease. Given his significant immune-related hepatotoxicity following one dose of pembrolizumab it was decided not to recommence it. He continues on active surveillance; at last follow-up, 18 months since treatment discontinuation, he remains in remission.

When do immune-related adverse events (irAEs) occur?

What is the evidence for clinical outcome in patients who discontinue treatment early due to toxicity?

Is there any evidence that toxicity is associated with efficacy, and does immunosuppression with steroids and/or steroid-sparing agents to treat irAEs reduce the anti-tumour efficacy of immune checkpoint blockade?

In the absence of toxicity, what is the evidence for optimal duration of treatment?

When do irAEs occur?

In general, with programmed cell death protein 1 (PD-1)/programmed death-ligand 1 (PD-L1) blockade, irAEs tend to occur within the first few weeks to 3 months after starting treatment. Some toxicities seem to emerge earlier in ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.